Winter Weather, Sussex
- When
- February 1, 2:00 AM EST to 1:00 PM EST
- Where
- Sussex forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 41.140, -74.690 (the zone’s center; the record gives no point)
A high pressure ridge that extended from the Canadian Maritimes into the Middle Atlantic States brought in cold air at the surface. Meanwhile a relatively weak low pressure system formed off the Carolina coast the morning of January 31st.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A high pressure ridge that extended from the Canadian Maritimes into the Middle Atlantic States brought in cold air at the surface. Meanwhile a relatively weak low pressure system formed off the Carolina coast the morning of January 31st. It moved slowly north to near Cape Hatteras, North Carolina the morning of February 1st and then accelerated to a position halfway between Nova Scotia and Cape Cod the morning of the 2nd. Warmer air brought in aloft from this low caused a mixture of light snow and freezing rain to fall across the higher terrain of Sussex County from the early morning into the early afternoon of the first. Enough warm air moved in near the surface by that afternoon to change precipitation over to plain rain. Ice accretions were generally less than one-tenth of an inch. Untreated roadways were hazardous.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 31, 9:58 PM EST, 4 hours 2 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
958 PM EST FRI JAN 31 2003
UPDATING TO ADD MENTION OF SOME LGT SNW IN THE FAR NWRN ZONES
OVNGT...AND ADJUST SOME OF THE OTR WORDING. DONT SEE MUCH SGFNT
PCPN TIL NR MRNG. WL SEE WHAT ALL THE NEW 00Z PROGS HAVE TO OFFER
BFR MAKING ANY MAJOR ADJUSTMENTS TO THE FCST.
NO CHGS ON MARINE. ERYR AFD HAD NOT MENTIONED SML CRAFT ALG THE
CST...WHICH CONTS.
KRAUS
------------------------------------------------------
PREVIOUSLY...
I WILL KEEP THE WINTER WEATHER ADVISORY FOR THE NORTHERN 8 ZONES FOR
ONLY CARBON...MONROE AND SUSSEX (NJ) CONTINUING INTO SATURDAY. TEMPS
CONT BELOW 32 IN THE NRN 3 COUNTIES BUT HAVE RISEN A BIT ABOVE 32 IN
THE REST OF THE ZONES WITH THE ADVISORY. HOWEVER...AFTER DARK TEMPS
MAY FALL A DEGREE OR TWO...IN ADDITION THE COLDER NRN PARTS OF THE
ZONES ARE COLDER TOO...IE SUPPORTING THE CONTINUATION OF THE WSW.
TEMPS CONT TO WARM MOST AREAS SAT AND ONLY THE NRN 3 ZONES WILL
PROBABLY STILL HAVE AREAS WITH SUB 32 TEMPS.
SINCE THE MODELS SHOW THE MOISTURE MAINLY BELOW 12K FT...PCPN AMNTS
SHOULD BE LIGHT AND AVG .10 TO .15 INCH FOR THE EVENT...NO NEED TO
UPGRADE THE ADVISORY. ANY STEADY RAIN SHOULD BE AS THE SHORT WAVE
MOVES THROUGH FROM 08-14Z...OTHERWISE GENLY LIGHT INTERMITTENT PCPN.
NW FLOW DVLPS SAT AFTN AND DRYING FOLLOWS. EVEN THOUGH THE AIRMASS
ARRIVING IS COLDER AT 850 THAN THE CURRENT AIRMASS...MIXING OUT OF
THE TRAPPED COLD SFC LAYER WILL ALLOW TEMPS TO BE ABOVE NORMAL FOR
SUN AND THE EARLY PART OF NEXT WEEK.
THE NEXT COLD AIRMASS ARRIVES TUE NIGHT/WED.
FCSTID = 9
MPO 31 31 26 39 / 80 80 30 10
ABE 33 33 29 45 / 80 80 20 10
RDG 33 35 30 45 / 80 80 20 10
PHL 33 38 33 48 / 70 70 10 10
12N 32 34 28 43 / 80 80 30 10
SMQ 33 37 31 45 / 70 70 20 10
TTN 33 38 31 46 / 70 70 10 10
MIV 34 39 32 49 / 70 70 10 10
ACY 38 40 34 46 / 70 70 10 10
ILG 33 38 31 47 / 70 70 10 10
DOV 33 40 33 49 / 70 70 10 10
GED 34 43 34 49 / 70 70 10 10
ESN 33 42 34 48 / 70 70 10 10
RNS
.PHI...WINT WX ADVY TNGT AND SAT PA54,55 NJ1
WINT WX ADVY TNGT PA60-62, NJ7,8
SML CRAFT CST.DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-311200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 450 AM EST FRI JAN 31 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY A WINTER WEATHER ADVISORY IS IN EFFECT EARLY THIS MORNING FOR NORTHEASTERN MARYLAND...THE NORTHERN TWO-THIRDS OF DELAWARE...AND EXTREME SOUTHERN NEW JERSEY EXCEPT VERY NEAR THE COAST. A WINTER WEATHER ADVISORY HAS ALSO BEEN ISSUED FOR BERKS COUNTY PENNSYLVANIA AS WELL AS THE LEHIGH VALLEY AND SOUTHERN POCONOS OF EASTERN PENNSYLVANIA...AND FOR NORTHWESTERN NEW JERSEY FOR TONIGHT FOR FREEZING RAIN AND SNOW...1 OR 2 INCHES OF SNOW POSSIBLE BY SATURDAY MORNING. .DAYS TWO THROUGH SEVEN... A WINTER WEATHER ADVISORY WILL CONTINUE INTO SATURDAY AFTERNOON FOR BERKS COUNTY PENNSYLVANIA AS WELL AS THE LEHIGH VALLEY AND SOUTHERN POCONOS OF EASTERN PENNSYLVANIA...AND FOR NORTHWESTERN NEW JERSEY FOR FREEZING RAIN AND SNOW...1 TO 3 INCHES TOTAL ACCUMULATION OF SNOW. IN ADDITION...RIVER FLOODING DUE TO ICE JAMS WILL ALSO BE POSSIBLE AS ICE IN AREA RIVERS CONTINUES. WITH WARMER TEMPERATURES...SOME OF THIS ICE COULD SHIFT OR JAM AND CAUSE FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The national radar mosaic for the moment the first event began.
1 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343410.